Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 70, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 12, 2002, 8:22 PM CDT for Lee County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2002, 8:22 PM CDT (01:22 UTC)
- Expired
- Jun 12, 2002, 8:50 PM CDT
- In force
- 28 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Lee County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1544 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 130122
SVRMLI
IAC111-130150-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
822 PM CDT WED JUN 12 2002
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEE COUNTY IN SOUTHEAST IOWA
* UNTIL 850 PM CDT
* AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES
NORTHEAST OF ARGYLE...OR 11 MILES SOUTHWEST OF FORT MADISON...
MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
NEW BOSTON BY 825 PM CDT.
KEOKUK AIRPORT BY 840 PM CDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.
LAT...LON 4066 9167 4053 9162 4040 9147 4040 9139
4053 9143 4060 9142 4065 9128
REAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:20 PM CDT, 6 hours 2 minutes earlier.
Area forecast discussion, Jun 12, 2:20 PM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 220 PM CDT WED JUN 12 2002 DIFFUSE SURFACE FRONT DIFFICULT TO DISCERN DUE TO NUMEROUS MESO BOUNDARIES...BUT MAINLY INDICATED FROM NEAR CHI THROUGH NORTHERN IA TO E CENTRAL NEB. MESO BOUNDARY INITIATING CELLS THIS AFTERNOON CURVED FROM NE IL NEAR LAKE FRONT THROUGH MLI TO CID AT 18Z. AT UPPER LEVELS...H85 MOISTURE RIDGE AXIS NOTED AT 12Z FROM W TX INTO SE IA. STRONG H5 LOW CHURNED OVER SW ALBERTA WITH 90 KT H25 JET JUST SOUTH FROM WY TO MI. FAVORABLE UPPER DIFFLUENCE...UPSTREAM MID LEVEL FORCING...SLOW MOVING E-W FRONT...AND ABUNDANT LOW LEVEL MOISTURE SETTING THE STAGE FOR SEVERE POTENTIAL THIS AFTERNOON AND EVENING...THEN OVERNIGHT HEAVY RAIN AND FLOODING CONCERNS. MODELS AGAIN HAVING DIFFICULTY HANDLING SURFACE FRONTS AND QPF PLACEMENT. AVN WAS TOO FAR SOUTH WITH SURFACE FRONT AT 18Z...WITH ETA PLACEMENT CLOSER TO REALITY. BOTH BRING STRONG MID LEVEL WAVE CURRENTLY MOVING INTO SE NEB INTO EASTERN IA TOWARD 06Z WHICH MATCHES WELL WITH NOWCAST TOOLS. THIS PUSHES SURFACE LOW PRESSURE WAVE ALONG THE FRONT AND WITH STRONG UPPER DIVERGENCE AND HIGH PRECIPITABLE WATER...HEAVY RAIN STRONG POSSIBILITY. AVN MAY BE OVERDONE WITH HUGE QPF BULLSEYE OVER FAR W CENTRAL IL...BUT CANNOT IGNORE. MOST VULNERABLE WILL BE AREAS MAINLY SOUTH OF HIGHWAY 34 WHERE 88D STP AMOUNTS EXCEEDED 3 INCHES LAST NIGHT. AREAS FURTHER NORTH NOT IN MUCH BETTER SHAPE WITH RAIN YESTERDAY AND RIVERS STILL HIGH FROM LAST WEEKS EVENT...SO WILL ISSUE FLOOD WATCH FOR CWFA ALONG AND SOUTH OF INTERSTATE 80 COORIDOR. BELIEVE CONVECTION SHOULD GET GOING THIS EVENING WITH MCV CURRENTLY SPINNING INTO N CENTRAL MO AND FAR SOUTHERN IA WITH REINFORCEMENT FROM STRONGER AFOREMENTIONED MID LEVEL WAVE IN CENTRAL NEB. ON THURSDAY WILL KEEP LOW SCATTERED POPS FOR SHOWERS WITH MUCH COOLER TEMPERATURES THURSDAY THROUGH FRIDAY AS UPPER LOW PASSES JUST TO NORTHEAST. AVN CONTINUES TO HINT AT SHOWERS FOR SATURDAY WITH WEAK E-W TROUGH...BUT WILL LEAVE OUT FOR NOW DUE TO UNIMPRESSIVE FORCING. MAIN MESSAGE WILL BE COOLER TEMPERATURES AND LOWER HUMIDITY OVER WEEKEND. MEDIUM RANGE MODELS IN AGREEMENT WITH WESTERN CONUS RIDGE BUILDING EARLY NEXT WEEK WITH TROUGHING FROM GREAT LAKES AND NORTHEAST. BIG DIFFERENCES WITH MRF ALONE IN CUTTING OFF ANOTHER H5 LOW OVER LOWER MI...WHICH DIVES INTO OHIO RIVER VALLEY BY MID WEEK. LATEST AVN EXT MORE IN LINE WITH WEAKER EASTERN TROUGH SHOWN BY ECMWF AND UK. WITH SUCH BIG DISAGREEMENT...WILL CONTINUE CURRENT TRENDS OF RAIN CHANCES MONDAY AND TUESDAY WITH SOME SORT OF UPPER NW FLOW AND IMBEDDED WAVES...THEN DRY WEDNESDAY WITH UPPER RIDGE MOVING OVERHEAD. COORDINATED WITH DSM AND ILX...THANKS. .DVN... IA...FLOOD WATCH TONIGHT FOR ALONG AND SOUTH OF I-80. IL...FLOOD WATCH TONIGHT FOR ALONG AND SOUTH OF I-80. MO...FLOOD WATCH TONIGHT. DLS
In the hours before
Local storm report, Jun 12, 4:33 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
433 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM 5 W COVINGTON IA TORNADO
06/12/02 LINN SPINNING DUST UNDER
FUNNEL. BRIEF
TOUCHDOWN ALSO REPORTED
BY PUBLIC. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Jun 12, 6:35 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
635 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM 3 NW KEOTA IA TORNADO
06/12/02 KEOKUK TORNADO ON THE GROUND,
MOVING SOUTH.
DISSIPATED AT 190TH ST
AND G32. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0632 PM KALONA IA FUNNEL CLOUD
06/12/02 WASHINGTON LONG THIN FUNNEL.
REPORTED BY STORM
SPOTTER.Local storm report, Jun 12, 7:14 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
714 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0713 PM 3 E WASHINGTON IA TORNADO
06/12/02 WASHINGTON REPORTED BY STORM
SPOTTER.Local storm report, Jun 12, 8:04 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
804 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM MATHERVILLE IL 2 INCH HAIL
06/12/02 MERCER 1 1/2 TO 2 INCH HAIL.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:08 PM CDT | Tornado Warning | DVN | Washington | 22 min |
| Jun 12, 8:17 PM CDT | Flash Flood Warning | DVN | Lee, Van Buren | 8 hr |
| Jun 12, 10:47 PM CDT | Flash Flood Warning | DVN | Des Moines | 5 hr |
| Jun 13, 3:50 AM CDT | Flash Flood Warning | DVN | Des Moines, Lee, Van Buren | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.